advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ferrisburgh, Vermont, USA:

My father's wife is 85 years old and has had two episodes of severe hypoglycemia in the last two days, resulting in ambulance trips to the hospital. She was apparently unaware of what was happening and became incoherent and slow to respond without requesting assistance. Her fingerstick during tonight's episode was 35 mg/dl [1.9 mmol/L]. She also has angina (with stents) and renal failure. Day-to-day management in this household is complex and very stressful on my dad. There is a visiting nurse that sets up medications every two weeks, including the Lantus (AM dose) and an oral diabetes medication and cardiac meds. She does testing before each meal and takes a sliding scale of I Humalog in the "pen" form.

What is your opinion of any hypoglycemia warning devices that might be available? Would someone of this age and incapacity be a good candidate and which product? I reviewed past questions, but they are dated 1999. I understand Sleep Sentry is back on the market.

Answer:

You might be able to get the GlucoWatch as it is probably available through a physician. However, the big issue is preventing the lows. I would suggest lowering the Lantus. These are the kind of issues you need to make sure her physician is aware of. More monitoring is needed, rather than less. I would also caution against any "sliding scale" insulin at night as this is a risk for a low sugar during the night. The best way to approach this is to intensively monitor the sugars to allow no lows. I would also look at any medications that would sedate her or change her mental status.

JTL

[Editor's comment: The Sleep Sentry is available. It's important to note that is senses changes in body temperature and perspiration, which are symptoms of hypoglycemia for some people, but not all. JSH]

DTQ-20031220005300
Original posting 24 Dec 2003
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.